Iowa, 2024

Hail in Iowa, May 24, 2024

May 24, 2024 · NWS FSD · 6 events in 3 counties and zones

Scattered thunderstorms developed in the early overnight hours across northwest Iowa ahead of a well-organized linear mesoscale convective system (MCS). Strong updrafts in the relatively isolated storms produced hail up to 2 inches in diameter, mainly near and south of the Iowa Great Lakes area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed in the early overnight hours across northwest Iowa ahead of a well-organized linear mesoscale convective system (MCS). Strong updrafts in the relatively isolated storms produced hail up to 2 inches in diameter, mainly near and south of the Iowa Great Lakes area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 11:23 PM CST, 1 hour 17 minutes earlier. Its key messages:

  • Strong to severe storms move across the region tonight. Main hazards will be large hail/isolated damaging wind with initial storms west of the James River Valley early evening. This transitions to increasing threat of damaging winds through portions of the Missouri River to Hwy 20 corridor late evening to overnight, with isolated embedded tornadoes also possible.
  • Breezy conditions with south winds gusting as high as 30-35 mph this afternoon. Gusty winds continue for Friday as winds become northwesterly gusting to 30-40 mph.
  • Periodic showers and thunderstorms for Memorial Day weekend. While we are not currently expecting strong storms, lightning is still possible. When thunder roars, go indoors!
Area forecast discussion, May 23, 11:23 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1223 AM CDT Fri May 24 2024

.KEY MESSAGES...

- Strong to severe storms move across the region tonight. Main
  hazards will be large hail/isolated damaging wind with initial
  storms west of the James River Valley early evening. This
  transitions to increasing threat of damaging winds through
  portions of the Missouri River to Hwy 20 corridor late evening
  to overnight, with isolated embedded tornadoes also possible.

- Breezy conditions with south winds gusting as high as 30-35
  mph this afternoon. Gusty winds continue for Friday as winds
  become northwesterly gusting to 30-40 mph.

- Periodic showers and thunderstorms for Memorial Day weekend.
  While we are not currently expecting strong storms, lightning
  is still possible. When thunder roars, go indoors!

&&

.DISCUSSION...
Issued at 232 PM CDT Thu May 23 2024

TONIGHT: Focus for tonight will be on potential for strong to severe
thunderstorms moving east across the region. Surface low currently
over northwest SD, with attendant dryline/cold front extending south
into the Nebraska panhandle, as well as associated mid-upper level
trough swinging through the northern Rockies. Seeing good consensus
among various models in farther westward storm initiation as the
surface boundaries move into central SD late this afternoon, which
delays timing of convection reaching our far western CWA until
closer to 7-9 pm CDT. This initial activity should be more discrete
cells in central SD, but given the delayed timing, storms may be
somewhat weaker as they approach our western areas. Still looking at
a threat of large hail up to golf ball size, along with isolated
damaging winds up to 60-70 mph with this activity.

As storms progress east through the evening and deeper forcing
associated with the upper level trough arrives, expect storms to
evolve into a linear system, complete with bowing segments that will
translate east along and south of the Missouri River corridor and
portions of northwest Iowa into early Friday morning. Still some
uncertainty regarding how far north the better instability will
extend, but seeing modest consensus in the CAMs that support a
threat of damaging winds up to 70+ mph moving east through at least
our southern tiers of counties, roughly along/south of a line from
Yankton to Le Mars to Storm Lake. 0-3km shear vectors are forecast
to be WSW around 30kt at the leading edge of the line, which could
support circulations and perhaps isolated embedded tornadoes in
portions of the QLCS oriented NW to SE, which appears to more likely
be the portion of the line near and north of Hwy 20. The main
question regarding the tornado threat would be nocturnal timing of
the line, as it would be fighting a somewhat more stable layer below
about 2kft AGL.

Storms look to exit our northwest Iowa counties by around 3-4am,
though some trailing showers/scattered storms may linger through
shortly after daybreak.

FRIDAY-SATURDAY: Upper low is a little slower to eject northeast on
Friday, but with strong push of cold advection in the morning, could
see a few gusts to around 40 mph near/west of the James River Valley
through midday. As the day progresses, approaching surface ridge
from the southwest should allow winds to gradually decrease, before
becoming light/variable Friday night. As for precip chances, could
see some lingering light showers or an isolated storm across parts
of southwest MN/northwest IA through mid-morning before the upper
wave exits, but otherwise looking at a brief stretch of dry but
cooler weather as we head into the weekend. Coldest temps aloft
swing through during the day Friday, which should keep highs in the
60s at best, perhaps limited to the mid-upper 50s in some areas.
Slight warming builds in for Saturday, though temperatures look to
remain on the cool side of normal with highs in the upper 60s-lower
70s for the start of the Memorial Day weekend.

SATURDAY NIGHT-MEMORIAL DAY: Cooler than normal temperatures persist
across the area as we head through the latter half of the holiday
weekend. Another deepening trough slides across the region Saturday
night-Sunday with another wave diving southeast later Sunday night
into Monday. These systems could produce scattered showers and
perhaps a few storms, but instability and shear are both on the
weaker side, so not looking at a severe risk at this point.

TUESDAY-THURSDAY: Mid-upper level ridging builds in behind the
departing weekend system, bringing dry weather and warming
temperatures through the middle of the week. The ridge slides
east/flattens with an approaching trough by Thursday, which could
bring scattered precip back to the region by the end of this
forecast period.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1220 AM CDT Fri May 24 2024

Showers and thunderstorms will push eastward overnight. There
will be a threat for damaging winds, perhaps in excess of 60kt,
as storms evolve into a line which is projected to move through
the lower Missouri River Valley and portions of northwest Iowa
through 09Z. In addition to the stronger winds, MVFR-IFR
ceilings will be possible in heavier thunderstorms. Storms move
eastward after 10Z, with winds transitioning to west then
northwesterly behind a frontal boundary moving across the area.
By Friday morning, northwesterly winds will gust 30 to 40 kts
through Friday mid evening, then become light by late evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...JM
Hazardous weather outlook, May 23, 2:20 AM CST, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
320 AM CDT Thu May 23 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-240830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
320 AM CDT Thu May 23 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

There is potential for a line of strong to severe storms to form
Thursday afternoon over central South Dakota. These storms are
expected to move east across the region into Friday morning. The
greatest threat with these storms is large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic showers and thunderstorms are expected Saturday night into
Memorial Day. While severe weather is currently not anticipated,
lightning is still possible. When thunder roars, go indoors!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Buena Vista

When
May 24, 12:40 AM CST to 12:42 AM CST
Where
Buena Vista County, 0.69 mi N of Newell
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.610, -95.000

Hail, Clay

When
May 24, 1:48 AM CST to 1:50 AM CST
Where
Clay County, 2.61 mi ESE of Spencer
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.140, -95.100

Hail, Dickinson

When
May 24, 2:05 AM CST to 2:07 AM CST
Where
Dickinson County, 4.15 mi S of Fuller Fld Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.270, -95.150

Hail, Dickinson

When
May 24, 2:07 AM CST to 2:09 AM CST
Where
Dickinson County, 2.05 mi SE of Fuller Fld Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.310, -95.120

Several large and irregularly shaped hailstones fell.

Hail, Dickinson

When
May 24, 2:20 AM CST to 2:22 AM CST
Where
Dickinson County, 0.78 mi NE of Wahpeton
Measured
1 in hail
Reported by
Public
Coordinates
43.408, -95.159

A few quarter-sized hailstones fell.

Hail, Dickinson

When
May 24, 3:03 AM CST to 3:05 AM CST
Where
Dickinson County, 4.25 mi ESE of Arnolds Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.350, -95.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181012, 1181013, 1181014, 1181016, 1181031, 1181033.